Jump to content
SeekerShirow

SeekerShirow: Kicking Cymbalta to the curb

Recommended Posts

SeekerShirow

Salutations. I'll get right down to it. Apologies, this'll be long. 

 

I'm trying to get off of Cymbalta 60mg after a repeat of my experiences on it the first time. That's right, this is my second time on the drug after an extended absence of being drug-free. I guess I'll start with that. 

 

In both cases of being on Cymbalta, the first 3 months were pretty great in terms of energy and general emotions. Not in terms of side effects, but will get to that later. Then, after those 3 months, comes the slow progression of what I call the period of "nothing" - no positive or negative emotional feelings, but the side effects are there. So it feels like I'm taking a placebo with side effects. Then around the 8-9 month mark, it feels like I'm taking a pill that makes me more depressed than I initially was with side effects. 

 

First time around, I was at 30mg for those first 3 months and they bumped it up to 60mg, which extended things by a few weeks, but I still bottomed out. Second time, they bumped me up within 2 weeks (which was an incredibly brutally short time span in terms of side effects but I suffered through it). Still same bottoming out. 

 

What made me want to stop the first time was less the issue of it not particularly working but right around the time it began to seriously bottom out I had a life situation change and lost my insurance. With prescription cost being hilariously unaffordable after that, I really had no choice. I was able to secure 2 months of 30mg from my psych and didn't taper from 60mg down to 30mg at all; just started taking the 30 for two months, then went cold turkey. 

 

That sucked for about three weeks of my life and I decided then and there I wouldn't go back on it. 

 

Fast forward about 6 months, something triggered my depression in a bad way and I ended up in the psych's office again. It was determined that I'd be put back on Cymbalta, which I was hesitant about, but the way my new insurance worked in order to get a referral for therapy covered I needed to work through with the psych. Alternative doctors were limited with massive wait periods and I felt the therapy was worth the drug prescription. 

 

So gave it another go. Now here I am, nauseous, can't sleep, sweating in 50-60 degree weather, exhausted, 20lb weight gain, but also feeling like balling my eyes out and hopeless. Worse than when I went into the doc to get relief. What was interesting is that for nearly the whole 6 months off of Cymbalta last year I felt great, like I never needed it in the first place. Heck, I didn't even need to change my lifestyle and the weight I had gained the first time on it literally melted off me with no effort and stayed off me. 

 

Two weeks ago I thought because I could drop from 30 to nothing I could do the same at 60 to nothing. Tried toughing it out for a week, oh my god. Never again. I might as well have been dying. 

 

So, I have to taper, but my doctor isn't convinced enough to give me a lower dose...so some Google searching about later and here I am. 

Share this post


Link to post
ChessieCat

Hi SeekerShirow and welcome to SA,

 

The only known way to reduce withdrawal symptoms from a cold turkey or quick taper off psychiatric drugs is to reinstate the same drug that your brain has adapted to.

 

I'll tell you my own experience.  I tried to reduce my dose of Pristiq from 100mg to 50mg and suffered extreme cog fog for 3 weeks.  At the end of that time I couldn't type and because I have been a professional typist for 40+ years I knew that something was very wrong.  Thankfully I had joined SA a few days before this happened and they had suggested increasing my dose.  When I couldn't type I took extra Pristiq and about 4 hours later I was about to type again and the brain fog was clearing.  After stabilising I have been successfully tapering and only experiencing very mild withdrawal symptoms by following SA's recommended 10% of the previous dose followed by a 4 week hold to allow the brain to adapt to not getting as much of the drug.  I am now down to 18mg.

 

Thank you for completing your drug signature.  We do need some additional information so please amend your drug history signature following these instructions.  Please include the dates and doses so that we can see this information at a glance.  Thank you.

 

 A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.
     

I'll provide you with some links to check out.  Post #1 of the reinstatement topic provides excellent information. 

 

About reinstating and stabilizing to reduce withdrawal symptoms

Why taper by 10% of my dosage?


Dr Joseph Glenmullen's WD Symptoms Checklist

 

Tips for tapering off Cymbalta (duloxetine)

 

These helped me to understand SA's recommended harm reduction method:

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

This is your own Introduction topic where you can ask questions and journal your progress.  I will add drug tags (top left under topic title) which you can click on to find other members with the same tag/s.  This will make it easier to connect with other members in a similar situation.

Share this post


Link to post
AliG

 Welcome Seeker. So you were on 60 mg Cymbalta for the last 10 months? Is that correct ? Now you cold turkeyed?

19 hours ago, SeekerShirow said:

Two weeks ago I thought because I could drop from 30 to nothing I could do the same at 60 to nothing. Tried toughing it out for a week, oh my god. Never again. I might as well have been dying. 

 

I'm not sure what this means. What are you currently on ?

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.